I was diagnosed with Basal Joint Arthritis in both thumbs on Nov. 5, 2009. The doc said the cartilage is not completely gone but there is not much left. I have swelling and when I move my thumbs a certain way, I feel ALOT of pain. The doc injected cortisone (which hurt tremendously). He said I was too young to have surgery (I am 52) so we will continue with the shots. After 4 days the shot is not working anymore. Is there some supplement or something I can take to rebuild the cartilage? Or - what should I be doing to stop the loss of cartilage that I have already suffered? And - is this hereditary? Thank you in advance for your comment.
I am sorry the cortisone injection did not provide relief for more than 4 days for you! Have you contacted the doctor to let him know? Are you icing the joints to relieve the pain? There is not a way to rebuild the cartilage. You can try glucosamine as some people swear by it. Are you taking an NSAID? This type of arthritis is not hereditary but is associated with osteoarthritis. Usually treatment is NSAIDs, cortisone injections and reducing pain inducing activities. For many people, the standard treatment provides relief during flares. If you're not getting relief with the standard protocol and the doc still does not want to do surgery, it will be time to get a second opinion. Hang in there. I know it is tough!
Thank you for your response. I am not using ice. I wasn't aware that would help. What is NSAID? I am wearing an elastic wrist/hand contraption and it seems to help a little. They gave me a wrist (cast looking thing) but I can't wear it because I can't type with it on and I work in an office on a computer all day.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.